Fen/phen drug continues to cause damage
November 10, 2008 by Personal Liberty News Desk
Fenfluramine, a diet drug banned in 1997 because of links to possible heart conditions is still causing problems to people who took the drug, according to researchers.
A study published in the journal BMC Medicine says that people who stopped taking the drug 11 years ago were showing signs of damaged heart valves up to seven years later.
Heart valves ensure that blood flows in the proper direction in the heart. If those valves are damaged, blood may flow in the wrong direction which can cause heart failure and may result in the use of additional health resources such as heart valve surgery.
The study followed 5,743 former users of fenfluramine and found that valve problems were common, especially in females, and related to the length of time exposed to the drug according to Charles Dahl from the Central Utah Clinic, leader of the research.
Fenfluramine was often prescribed with phentermine as part of the fen/phen combination used to fight obesity in the early 1990s. Links to heart problems caused the U.S. Food and Drug Administration to pull the drug from the market in 1997.
The FDA points out that fenfluramine is no longer marketed in the U.S.